Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, April 12, 2014

April 12, 2014 · NWS GRB · 6 events in 3 counties and zones

Thunderstorms that developed north of a warm front that was across southern Wisconsin, produced heavy rainfall, isolated wind damage and large hail. The heavy rain caused urban and small stream flooding in Winnebago County, around Oshkosh and Neenah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed north of a warm front that was across southern Wisconsin, produced heavy rainfall, isolated wind damage and large hail. The heavy rain caused urban and small stream flooding in Winnebago County, around Oshkosh and Neenah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 12, 11:50 AM CST, 3 minutes earlier.

Area forecast discussion, Apr 12, 11:50 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1250 PM CDT SAT APR 12 2014

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND SUNDAY
ISSUED AT 343 AM CDT SAT APR 12 2014

RAIN WILL CONTINUE TO DEVELOP AND SPREAD INTO THE STATE THIS
MORNING DUE TO THE WAA RETURN FLOW ON A 50 KNOT LLJ. RADAR SHOWS
THE MAIN BAND OF RAIN ALONG AND NORTH OF THE H850 WARM FRONT
LIFTING SPREADING FROM NORTHWEST WISCONSIN EASTWARD INTO THE REST
OF NORTHERN WISCONSIN. TSTMS NOTED ALONG A SECOND CLUSTER OF
CONVECTION FROM EASTERN SD TO CENTRAL IOWA...WHICH IS NEAR THE
SURFACE WARM FRONT AND LOCATION OF DEEPER MOISTURE. ANTICIPATE
PCPN WILL BE MORE BANDED AND ON THE LIGHT SIDE DUE TO THE DRY
AIRMASS AT THE ONSET. PWATS CLIMB FROM 0.40 EARLY THIS MORNING TO
0.60 ACROSS THE NORTH TO AROUND AN INCH OVER CENTRAL AND EAST
CENTRAL WISCONSIN LATE THIS AFTERNOON SO RAIN RATES WILL
INCREASE. MORNING TEMPS ACROSS THE FAR NORTH AND NORTHEAST IN THE
UPPER 20S TO AROUND 30...WILL CONTINUE THE EARLY MORNING MIX
ACROSS THE NORTH UNTIL THE WAA TURNS TO ALL RAIN. UP TO A HALF
INCH OF RAIN IS POSSIBLE FOR MOST LOCATIONS TODAY WITH THIS
INITIAL PCPN.

ANTICIPATE PCPN TO DIMINISH FROM THE NORTHWEST LATE THIS
AFTERNOON OR EVENING WITH THE END OF THE WAA. BUT SHOWER ACTIVITY
WILL LIKELY LINGER ALONG OR NEAR THE SURFACE AND H8 BOUNDARY
STRETCHING FROM FAR EASTERN WISCONSIN TO EASTERN IOWA. RAINFALL
AMOUNTS ARE EXPECTED TO BE AROUND A HALF INCH FOR AREAS SOUTHEAST
OF A MTW TO OSH LINE BUT THEN GREATLY REDUCED FOR AREAS NORTHWEST
OF THIS LINE.

THE BOUNDARY OVER THE SOUTHEAST THIRD OF THE STATE WILL REMAIN
THE FOCUS OF ADDITIONAL RAINFALL ON SUNDAY AS A BROAD COUPLED
UPPER JET PATTERN DEVELOPS DRIFTS OVER THE AREA AND FGEN FORCING
INCREASES AS COLDER AIR FROM THE NORTHWEST SAGS INTO THE AREA. A
SURFACE WAVE BEGINS TO TRACK OVER NORTHEAST IL OR FAR SOUTHEAST WI
ON SUNDAY.

GUID MAX TEMPS HAVE TRENDED LOWER TODAY OVER PARTS OF THE NORTH
AND NORTHEAST WHICH APPEARS REASONABLE WITH THE LOW SURFACE
DEWPOINTS AND RAIN SPREADING INTO THE AREA.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
ISSUED AT 343 AM CDT SAT APR 12 2014

THE MAIN CONCERNS DURING THIS PART OF THE FORECAST ARE WITH PRECIPITATION
DURING THE EARLY PART OF NEXT WEEK...ITS AMOUNT AND TIMING OF THE
CHANGEOVER FROM RAIN TO SNOW BEFORE IT ENDS.

COLD AIR WRAPPING AROUND A SURFACE LOW PASSING SOUTHEAST OF THE
FORECAST AREA WILL CAUSE RAIN TO CHANGE TO SNOW FROM NORTHWEST TO
SOUTHEAST ON SUNDAY NIGHT...BEFORE THE PRECIPITATION DEPARTS.
MODELS HAD HIGHEST QPF ACROSS THE SOUTHEAST PART OF THE FORECAST
AREA WHERE THE CHANGE TO SNOW WILL OCCUR THE LATEST. SNOW TOTALS
SHOULD TOP OUT AT NO MORE THAN 2 INCHES SINCE QPF IS LOWER IN THE
COLDER AIR...AND LOCATIONS WHERE QPF IS HIGHER WILL TAKE THE
LONGEST TO CHANGE TO SNOW. KEPT SOME SNOW ON MONDAY...MAINLY FOR
THE EARLY MORNING HOURS...WITH LITTLE OR NO ADDITIONAL
ACCUMULATION.

LITTLE CONFIDENCE IN WHAT IS GOING TO HAPPEN LATER IN THE WEEK DUE
TO SIGNIFICANT DIFFERENCES AMONG THE MODELS. HAVE KEPT WITH THE BLEND
OF MODEL SOLUTIONS FOR THE REST OF NEXT WEEK. THIS RESULTED IN
SLIGHT CHANCE OR CHANCE POPS FOR PRETTY MUCH EVERY PERIOD DURING
THE LATTER HALF OF THE WEEK.

TEMPERATURES SHOULD BE BELOW NORMAL THROUGHOUT THE
PERIOD...ESPECIALLY ON MONDAY AND TUESDAY. AFTER THAT...THERE SHOULD
BE A BIT OF A WARM UP BUT HIGHS WILL STILL BE 5 TO 10 DEGREES BELOW
NORMAL.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1235 PM CDT SAT APR 12 2014

COMPLEX OF SHOWERS AND FEW THUNDERSTORMS CONTINUE TO MOVE EAST
THROUGH CENTRAL AND EAST CENTRAL WI. THIS AREA TO BE EAST OF AREA
MID AFTERNOON WITH MORE SCATTERED SHOWERS FOLLOWING. TO THE NORTH
BAND OF LIGHT RAIN HAS MOVED TO THE NORTH OF AREA...THOUGH AREA OF
MVFR CIGS EXPANDING EAST AND SOUTH THROUGH AREA. MODELS TENDING TO
INDICATE SECOND COMPLEX TO DEVELOP OVER EASTERN IOWA BY LATE
AFTERNOON...CLIPPING SOUTHERN TAF SITES AS IT MOVES EAST ALONG THE
WARM FRONT OVER SOUTHERN WI. CIGS TO CONTINUE TO DETERIORATE OVER
AREA WITH IFR CIGS EXPECTED OVERNIGHT. WIND EXPECTED TO KEEP VSBYS
FROM GOING BELOW MVFR LEVELS.

&&

.HYDROLOGY...
ISSUED AT 416 AM CDT SAT APR 12 2014

CURRENT FCST QPF FOR THE PERIOD FROM TODAY THROUGH SUNDAY EVENING
RANGES FROM AROUND A HALF INCH ACROSS NORTH CENTRAL WISCONSIN TO 1
TO 2 INCHES SOUTH OF LINE FROM MARINETTE TO SHAWANO TO WISCONSIN
RAPIDS...WITH THE HIGHER ALMOST 2 INCH AMOUNTS OVER WINNEBAGO TO
CALUMET TO MANITOWOC COUNTIES. THIS REGION OF OF HIGHER FORECAST
RAIN AMOUNTS ALSO OVER AN AREA WHICH LOSS THE SNOW COVER FOR A
WHILE NOW AND RIVERS HAVE DROPPED...WHICH IS SIMILAR TO SOUTHERN
WISCONSIN WHERE EVEN HIGHER RAINFALL IS ANTICIPATED. ACTUALLY
COULD USE SOME RAIN NOW. BUT THIS 1-2 INCHES WILL FALL IN A 36-42
HOUR PERIOD AND MAY HAVE BREAKS IN THE RAIN. FFG NUMBERS ARE
AROUND 2 INCHES FOR A 6 HOUR PERIOD OVER PARTS OF THIS REGION.
CONSIDERED AN AREAL FLOOD WATCH...BUT CONFIDENCE NOT ENOUGH. LATER
SHIFTS MAY NEED TO ADDRESS FLOODING CONCERNS WITH RIVER TYPE
STATEMENTS AND POSSIBLY URBAN SMALL STREAM ADVISORIES IF TRAINING
STORMS BECOME AN ISSUE.

ANTICIPATED RAINFALL OVER THE WISCONSIN RIVER BASIN WILL LIKELY
JUST MAINTAIN CURRENT LEVELS THROUGH THIS WEEKEND AND ALREADY
HANDLING THIS MINOR FLOODING ISSUE WITH VARIOUS HYDRO STATEMENTS.
OVERALL...IF THIS RAINFALL REMAINS SOUTH OF THE LINE MENTIONED
ABOVE...WE SHOULD AVOID ANY SIGNIFICANT FLOODING FOR THE
WISCONSIN RIVER THIS WEEKEND. COLDER TEMPERATURES THEN ARRIVE FOR
THE START OF THE NEW WORK WEEK.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TDH
LONG TERM......MG
AVIATION.......TE
HYDROLOGY......TDH
Hazardous weather outlook, Apr 12, 4:07 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
507 AM CDT SAT APR 12 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
507 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND EVENING. HEAVY
RAINFALL AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS
OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN.

RUN OFF FROM MELTING SNOW WILL CONTINUE TO KEEP MANY RIVERS SWOLLEN
THIS WEEKEND.  A LOW MOVING FRONTAL SYSTEM WILL BRING A PERIOD OF RAIN
TO THE AREA THIS WEEKEND WHICH WILL CAUSE ADDITIONAL RUN OFF INTO
RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS POTENTIAL FOR ACCUMULATING SNOW LATE SUNDAY NIGHT INTO
EARLY MONDAY MORNING. SNOWFALL ACCUMULATIONS ARE ONLY EXPECTED TO
BE 1 TO 2 INCHES IN MOST AREAS...BUT MAY RESULT IN LOCALLY HAZARDOUS
TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-131100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
507 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTH GALES AND HIGH WAVES ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.

TH/MG

In the hours before

Local storm report, Apr 12, 10:31 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1131 AM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HEAVY RAIN       PLOVER                  44.45N 89.53W
04/12/2014  M0.63 INCH       PORTAGE            WI   CO-OP OBSERVER

            SOME PONDING IN LOW LYING AREAS AND DITCHES

&&

BERSCH
Special weather statement, Apr 12, 10:49 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1149 AM CDT SAT APR 12 2014

WIZ020-022-030-031-035>040-045-048>050-074-121900-
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
1149 AM CDT SAT APR 12 2014

...COOL AND WET WEATHER TO CONTINUE THIS AFTERNOON...

A WARM FRONT OVER SOUTHERN WISCONSIN WILL BE THE FOCUS FOR SHOWER
ACTIVITY THROUGH THE AFTERNOON HOURS OVER CENTRAL AND EAST CENTRAL
WISCONSIN. AN ISOLATED THUNDERSTORM WITH SMALL HAIL IS POSSIBLE
MAINLY SOUTH OF A LINE FROM WISCONSIN RAPIDS TO MANITOWOC.

WHILE TEMPERATURES SOUTH OF THE FRONT WILL REACH THE 70S AND
80S...MOST AREAS TO THE NORTH WILL ONLY SEE THE 40S AS EAST WINDS
OFF LAKE MICHIGAN WILL HELP KEEP TEMPERATURES FROM RISING TOO MUCH.

A QUARTER TO A HALF AN INCH OF RAIN HAS ALREADY FALLEN OVER THE
CENTRAL AND EAST CENTRAL WISCONSIN THIS MORNING...WITH MUCH THE
SAME EXPECTED TO FALL THROUGH THE AFTERNOON HOURS. WATCH FOR
PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.

TE

The radar

The Green Bay radar (KGRB), 67 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Heavy Rain, Winnebago

When
April 12, 11:53 AM CST to 4:53 PM CST
Where
Winnebago County, (Osh)wittman Fld Osh
Reported by
Law Enforcement
Coordinates
43.980, -88.550

Heavy rainfall caused widespread urban flooding in Oshkosh which requiring some streets to be closed.

Heavy Rain, Winnebago

When
April 12, 11:53 AM CST to 2:52 PM CST
Where
Winnebago County, 4.13 mi ESE of Larsen
Reported by
Public
Coordinates
44.156, -88.544

Thunderstorms with heavy rainfall caused small stream flooding around the intersection of CH-JJ and SH-76 southwest of Neenah.

Thunderstorm Wind, Calumet

When
April 12, 3:35 PM CST
Where
Calumet County, New Holstein
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.950, -88.080

Thunderstorm winds tipped over a camper, ripped sheet metal roofing from a building, and downed four trees as the storm passed through New Holstein. The time of this event is estimated.

Thunderstorm Wind, Manitowoc

When
April 12, 3:48 PM CST to 3:55 PM CST
Where
Manitowoc County, 1.34 mi ESE of Louis Corners to 0.92 mi WSW of Cleveland
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.920, -87.907

Thunderstorm winds downed numerous trees and power lines between Keil and Cleveland. Winds from the storms also tore the roof from an elementary school in Cleveland and knocked a garage from its foundation just west of Cleveland.

Hail, Winnebago

When
April 12, 4:03 PM CST
Where
Winnebago County, 2.58 mi ESE of Pickett
Measured
1 in hail
Reported by
Public
Coordinates
43.910, -88.680

A thunderstorm produced quarter size hail near Pickett.

Hail, Winnebago

When
April 12, 4:07 PM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.010, -88.550

A thunderstorm produced penny size hail in Oshkosh.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514103, 514485, 511894, 511895, 511892, 511893.